Tennessee, 2010

Damaging Winds and Lightning Strikes in Tennessee, June 17, 2010

June 17, 2010 · NWS OHX · 9 events in 8 counties and zones

Severe thunderstorms developed across the western half of Middle Tennessee through the afternoon hours on June 17th, resulting in thunderstorm wind damage across several counties,along with lightning striking a person in Maury County and also striking a home and starting a fire in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$165,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across the western half of Middle Tennessee through the afternoon hours on June 17th, resulting in thunderstorm wind damage across several counties,along with lightning striking a person in Maury County and also striking a home and starting a fire in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 17, 12:56 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 17, 12:56 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU JUN 17 2010

.DISCUSSION...EARLIER THUNDERSTORM CLUSTER THAT MOVED THROUGH THE
NASHVILLE METRO AREA HAS NOW PASSED LARGELY OUT OF MIDDLE
TENNESSEE, WITH ANOTHER LINE OF STORMS MOVING TOWARD MIDDLE
TENNESSEE FROM WESTERN KENTUCKY. BELIEVE THIS SYSTEM WILL LOSE
SOME OF ITS STRENGTH ONCE IT ENTERS THE RAIN-COOLED AIR OF MIDDLE
TENNESSEE. TEMPERATURES HAVE RECOVERED SOMEWHAT FROM THE EARLIER
RAINFALL, AND WILL WARM A FEW MORE DEGREES WITH THE ATMOSPHERE
DESTABILIZING SOMEWHAT, BUT THE ENERGY SIMPLY ISN'T THERE TO
SUSTAIN WIDESPREAD SEVERE CONVECTION AT THIS POINT. RADAR LOOP
SHOWS THAT MOST OF THE ENERGY WITHIN THE EXISTING LINE OF STORMS
IS SHIFTING WESTWARD, AND WILL THEREFORE MOSTLY AFFECT WEST
TENNESSEE, AND PERHAPS THE WESTERN AND SOUTHWESTERN PORTIONS OF
MIDDLE TENNESSEE.

SURFACE MAP AT 18Z DOES CONTINUE TO SHOW A WEAK BOUNDARY SOUTH OF
NASHVILLE THAT WAS PRESENT YESTERDAY, BUT HASN'T REALLY PROVIDED
ANY FOCUS FOR ACTIVE WEATHER TODAY.

NAM SHOWS SOME DRYING IN THE LOWER AND MID LEVELS BY THIS EVENING
AS THE AFTERNOON CONVECTION DIES DOWN. WE WILL ALSO LOSE THE
NORTHWEST FLOW ALOFT THAT IS PROPELLING THE CURRENT LINE OF STORMS
SOUTHEASTWARD AS THE UPPER RIDGE SHIFTS TO OUR EAST AND THE UPPER
FLOW BACKS TO THE SOUTHWEST. THIS MEANS OUR RAIN CHANCES IN FUTURE
DAYS WILL BE DIMINISHED.

WE CAN EXPECT LESS CLOUD COVER AND CONTINUED WARM TEMPERATURES THE
NEXT WEEK. A LARGE UPPER HIGH WILL CONTINUE TO DOMINATE OUR
WEATHER PATTERN AS THE BERMUDA HIGH INFLUENCES THE SURFACE AND
LOW LEVELS. ISOLATED THUNDERSTORMS WILL OCCUR MOST AFTERNOONS
SIMPLY DUE TO THE HEAT AND EXISTING LOW-LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  93  72  95 /  20  20  10  20
CLARKSVILLE    68  92  70  95 /  20  20  20  20
CROSSVILLE     65  87  65  89 /  10  10  10  20
COLUMBIA       71  93  71  95 /  20  20  20  20
LAWRENCEBURG   70  92  70  94 /  20  20  20  20
WAVERLY        70  92  71  95 /  20  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jun 17, 7:25 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
825 AM CDT THU JUN 17 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
825 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MIDDLE TENNESSEE
TODAY, PRIMARILY WEST OF A LINE EXTENDING FROM SPRINGFIELD, TO
LEBANON, TO WOODBURY, TO MCMINNVILLE. A FEW OF THESE STORMS MAY
BECOME SEVERE, WITH DAMAGING WIND THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR ISOLATED AFTERNOON THUNDERSTORMS EVERY DAY AS THE SUMMER
WEATHER PATTERN CONTINUES. MOST STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Jun 17, 9:22 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1022 AM CDT THU JUN 17 2010

TNZ008-026>029-059-062-063-171600-
CANNON-CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-TROUSDALE-WILLIAMSON-
WILSON-
1022 AM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTH OF LAKEWOOD...OR 7 MILES EAST OF
NASHVILLE...MOVING SOUTHEAST AT 30 MPH.

PEOPLE IN DAVIDSON...NORTHERN CANNON...NORTHERN RUTHERFORD...
SOUTHEASTERN SUMNER...SOUTHERN CHEATHAM...WESTERN TROUSDALE...
WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITIES OF RURAL
HILL...SMYRNA AND WALTERHILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

07
Special weather statement, Jun 17, 10:05 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT THU JUN 17 2010

TNZ028>030-059-061>064-075-171645-
BEDFORD-CANNON-DEKALB-MARSHALL-RUTHERFORD-SMITH-TROUSDALE-WILLIAMSON-
WILSON-
1105 AM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...DEKALB...
MARSHALL...RUTHERFORD...SMITH...TROUSDALE...WILLIAMSON AND WILSON
COUNTIES...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SMYRNA...OR 12 MILES NORTHWEST OF
MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN NORTHEASTERN MARSHALL...NORTHERN CANNON...NORTHERN
DEKALB...NORTHWESTERN BEDFORD...RUTHERFORD...SOUTHERN SMITH...
SOUTHWESTERN TROUSDALE...WILLIAMSON AND WILSON COUNTIES...INCLUDING
THE CITIES OF SMYRNA...LA VERGNE...WALTERHILL AND MURFREESBORO...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

07
Special weather statement, Jun 17, 10:39 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT THU JUN 17 2010

TNZ028-030-059-061>065-075-077-078-080-171715-
BEDFORD-CANNON-COFFEE-DEKALB-MARSHALL-RUTHERFORD-SMITH-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
1139 AM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...MARSHALL...RUTHERFORD...SMITH...VAN BUREN...WARREN...
WHITE...WILLIAMSON AND WILSON COUNTIES...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN BEDFORD...CANNON...DEKALB...EASTERN MARSHALL...NORTHERN
COFFEE...NORTHERN VAN BUREN...RUTHERFORD...SOUTHEASTERN WILLIAMSON...
SOUTHEASTERN WILSON...SOUTHERN WHITE...SOUTHWESTERN SMITH AND WARREN
COUNTIES...INCLUDING THE CITY OF MURFREESBORO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.

07
Special weather statement, Jun 17, 10:39 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT THU JUN 17 2010

TNZ028-030-059-061>065-075-077-078-080-171715-
BEDFORD-CANNON-COFFEE-DEKALB-MARSHALL-RUTHERFORD-SMITH-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
1139 AM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...MARSHALL...RUTHERFORD...SMITH...VAN BUREN...WARREN...
WHITE...WILLIAMSON AND WILSON COUNTIES...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR MURFREESBORO...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN BEDFORD...CANNON...DEKALB...EASTERN MARSHALL...NORTHERN
COFFEE...NORTHERN VAN BUREN...RUTHERFORD...SOUTHEASTERN WILLIAMSON...
SOUTHEASTERN WILSON...SOUTHERN WHITE...SOUTHWESTERN SMITH AND WARREN
COUNTIES...INCLUDING THE CITY OF MURFREESBORO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.

07
Special weather statement, Jun 17, 11:20 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 PM CDT THU JUN 17 2010

TNZ061>065-075-077>080-171815-
BEDFORD-CANNON-COFFEE-DEKALB-GRUNDY-MARSHALL-RUTHERFORD-VAN
BUREN-WARREN-WHITE-
1220 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
DEKALB...GRUNDY...MARSHALL...RUTHERFORD...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 13 MILES NORTH OF MANCHESTER...MOVING SOUTHEAST
AT 25 MPH.

PEOPLE IN CANNON...COFFEE...EASTERN BEDFORD...NORTHERN GRUNDY...
SOUTHEASTERN MARSHALL...SOUTHEASTERN RUTHERFORD...SOUTHERN DEKALB...
SOUTHWESTERN WHITE...VAN BUREN AND WARREN COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

07
Special weather statement, Jun 17, 1:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT THU JUN 17 2010

TNZ005-006-022>024-172000-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
218 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 15 MILES NORTHWEST OF DOVER...MOVING SOUTHEAST
AT 30 MPH.

PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHERN HUMPHREYS...STEWART
AND WESTERN MONTGOMERY COUNTIES...INCLUDING THE CITY OF DOVER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
June 17, 1:55 PM CST
Where
Stewart County, 4.33 mi SW of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.440, -87.890

Trees were downed on State Route 232 and along Taylor Chapel Road.

Thunderstorm Wind, Montgomery

When
June 17, 2:29 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.560, -87.350

Several trees and street signs were downed.

Thunderstorm Wind, Humphreys

When
June 17, 2:32 PM CST
Where
Humphreys County, 1.31 mi ENE of Denver
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.060, -87.910

Trained spotter estimated 60 mph wind gust occurred near New Johnsonville. Several trees were snapped in the area. Other trees were blown down near Waverly.

Thunderstorm Wind, Cheatham

When
June 17, 3:11 PM CST
Where
Cheatham County, 0.27 mi NNW of Lillamay
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.233, -87.052

Several trees were blown down on River Road.

Thunderstorm Wind, Hickman

When
June 17, 3:30 PM CST
Where
Hickman County, 1.78 mi NE of Jones Vly to 4.34 mi ENE of Jones Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.790, -87.250

Trees were blown down across the eastern part of county. Wind damage extended into western portions of Maury County.

Thunderstorm Wind, Davidson

When
June 17, 3:45 PM CST
Where
Davidson County, 2.01 mi NNE of Berry Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.145, -86.753

Several trees were blown down or snapped in the western and southern portions of the county, including at Trevecca Univeristy on Murfreesboro road. Reports were continuous received from 438 PM to 445 PM.

Lightning, Maury

When
June 17, 3:54 PM CST
Where
Maury County, 0.53 mi N of Williamsport
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
35.688, -87.219

Man was struck by lightning in Williamsport. Details conerning the type and extent of injuries associated with the lightning strike were unkown.

Thunderstorm Wind, Maury

When
June 17, 3:54 PM CST
Where
Maury County, Columbia
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.620, -87.050

A 60 mph wind gust was measured by a spotter in Columbia.

Lightning, Wilson

When
June 17, 4:05 PM CST
Where
Wilson County, 0.69 mi N of Mt Juliet
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.210, -86.520

House was struck by lightning and was on fire at time of this report in Mt. Juliet. Details concerning the extent of damage and final damage amount costs were unkown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242540, 242541, 243505, 243480, 242545, 242542, 240665, 243504, 240668.